Cases & Commentaries
A 9-month-old child was seen by her pediatrician for a fever and decreased appetite. She was found to have otitis media and was prescribed amoxicillin. The doctor gave the first dose to the infant in the office, demonstrating step-by-step how to deliver the medicine via syringe.
At home, the father drew up the next dose without removing the syringe cap. He gave the dose to the child who suddenly had difficulty breathing and collapsed. When emergency medical services (EMS) arrived, the child was intubated and transported to a children's hospital. Despite intubation, she could not be adequately ventilated. The tube was removed and intubation was tried again, still without improvement. The infant was then taken to the operating room to undergo bronchoscopy. The syringe cap was found lodged in her trachea. Evaluation in the subsequent days revealed brain death. The infant was removed from life support and died shortly thereafter.
This is a tragic case of misunderstanding of instructions for administration of medication. The case raises three questions. How common are physician-patient misunderstandings regarding medication instructions? Could the pediatrician have done anything to prevent this unanticipated outcome? How can the health care system be re-engineered to reduce the incidence of communication-related adverse events?
A growing body of research demonstrates that patients recall and comprehend less than half of what clinicians explain to them.(1,2) With regard to medication instructions, fewer than half of patients understand written medication instructions, such as directions to take medications on an empty stomach or to take a medication three times a day.(3) While clinician-patient miscommunication is common among all patient subgroups, patients who appear to be at greatest risk of not understanding medication instructions are those with limited health literacy.(4) Health literacy has been defined as a patient's ability to read, comprehend, and act on medical instructions.(5) Limited health literacy is common among elderly patients, patients with chronic diseases, and patients of lower socioeconomic status or educational attainment.
Patients with limited health literacy not only struggle with written documents, but also report troubles with oral communication in the clinical encounter, particularly across the technical and decision-making dimensions of communication.(6) For example, among patients with asthma, limited health literacy is the strongest independent predictor of incorrect meter-dose inhaler use (7), again suggesting that limited health literacy presents a barrier to integrating instructions to carry out complex tasks.
Limited health literacy is likely linked to medication errors. Our work at San Francisco General with patients undergoing chronic anticoagulation with warfarin has demonstrated that only 50% of patients report warfarin regimens concordant with those of the treating clinicians.(8) Limited health literacy and limited English proficiency each was associated with warfarin regimen discordance. Of note, regimen discordance was associated with both over- and under-anticoagulation.
Because limited health literacy is common and difficult to assess; because misunderstanding is so frequent and can stem from a host of emotional, cognitive, and situational circumstances distinct from health literacy; and because patients only rarely articulate to clinicians their lack of understanding, it is incumbent upon the treating clinician to assume that traditional instruction is not uniformly successful and to develop a repertoire of teaching techniques to systematically reduce the likelihood of miscommunication and subsequent errors. Perhaps the most simple and efficient means to enhance communication and reduce errors is to routinely employ the "teach-back" method (also known as the "show-me" approach or "closing the loop" [Figure]).(9,10)
Let's return to the case at hand—a parent who misunderstood how to administer a liquid medication to an infant. The pediatrician in this case correctly assumed that the parent might not understand simple written or even oral instructions as to how to draw up the correct amount of liquid medication. Therefore, she demonstrated proper technique to the parent. Because of the tremendous variation in learning preferences, providing patients with a visual demonstration can enhance communication, but by no means guarantees future success.(11,12) Taking the extra step of asking the parent to demonstrate back how he would be drawing up and administering the medication to the infant upon his return home might have detected the misunderstanding that led to this terrible outcome.
When asking patients to "teach-back" or "show me", clinicians should preface their request by placing blame for poor understanding not on the patient, but on themselves (the treating clinicians). For example, phrasing the request as—"Can you show me how you're going to do this when you get home? I want to make sure I did a good job explaining this to you"—clearly places the onus of learning on the teacher, not just the learner. The teach-back method not only can uncover misunderstanding, but also can reveal the nature of the misunderstanding and thereby allow for corrective, tailored communication. The treating clinician should continue the teach-back process in an iterative fashion until concordance is achieved (completely "closing the loop"). We have demonstrated that physicians employ this method for only 13% of new medications. However, those physicians who employ the teach-back method do not have longer visits than those who do not.(9)
From a systems standpoint, much work remains to narrow the gap between patients' capacity to comprehend complex clinical communications and the self-management demands the health care system places on patients. For example, a growing body of evidence suggests that visual forms of communication (eg, visual aids on medication labels) could reduce medication-related miscommunication and may be particularly beneficial for patients with communication barriers, such as those with limited health literacy or English proficiency.(8,12) Nonetheless, not a day goes by in our practice when a patient is not utterly confused by the inscrutable instructions on his medication bottle. In addition, product design efforts, such as those recently employed to create safer phlebotomy devices to prevent occupational needlesticks, should target medication miscommunication and misapplication as these play out in the patient's home. In this case, a fail-safe syringe that had no removable pieces (such as syringe caps) and included a stripe to alert the parent as to how high to draw up the liquid (13) could have significantly reduced the likelihood that an error would occur in either the manner or amount of medication dispensed. Finally, health professional schools should incorporate basic educational curricula (14) to ensure that trainees graduate with the necessary attitudes and skills to systematically reduce the likelihood that their patients will experience the kind of devastating outcome described in this case.
Dean Schillinger, MD, Associate Professor of Clinical Medicine University of California, San Francisco San Francisco General Hospital
1. Ley P. Communicating with patients: improving communication, satisfaction, and compliance. London; New York: Croom Helm Ltd.; 1988.
2. Rost K, Roter D. Predictors of recall of medication regimens and recommendations for lifestyle change in elderly patients. Gerontologist. 1987;27:510-15.[ go to PubMed ]
3. Williams MV, Parker RM, Baker DW, et al. Inadequate functional health literacy among patients at two public hospitals. JAMA. 1995;274:1677-82.[ go to PubMed ]
4. Miller LG, Liu H, Hays RD, et al. Knowledge of antiretroviral regimen dosing and adherence: a longitudinal study. Clin Infect Dis. 2003;36:514-8.[ go to PubMed ]
5. Ad Hoc Committee on Health Literacy for the Council on Scientific Affairs AMA. Health literacy: report of the Council on Scientific Affairs. JAMA. 1999;281:552-7.[ go to PubMed ]
6. Schillinger D, Bindman A, Stewart A, Wang F, Piette J. Functional health literacy and the quality of physician-patient communication among diabetes patients. Patient Educ Couns. 2004;52:315-323.[ go to pubmed ]
7. Williams MV, Baker DW, Honig EG, Lee TM, Nowlan A. Inadequate literacy is a barrier to asthma knowledge and self-care. Chest. 1998;114:1008-15.[ go to PubMed ]
8. Schillinger D, Machtinger E, Win K, et al. Are pictures worth a thousand words? Communication regarding medications in a public hospital anticoagulation clinic [Abstract]. J Gen Intern Med. 2003;18(s1):187.
9. Schillinger D, Piette J, Grumbach K, et al. Closing the loop: physician communication with diabetic patients who have low health literacy. Arch Intern Med. 2003;163:83-90.[ go to PubMed ]
10. Bertakis KD. The communication of information from physician to patient: a method for increasing patient retention and satisfaction. J Fam Pract. 1977;5:217-22.[ go to PubMed ]
11. Delp C, Jones J. Communicating information to patients: the use of cartoon illustrations to improve comprehension of instructions. Acad Emerg Med. 1996;3:264-270.[ go to PubMed ]
12. Dowse R, Ehlers MS. The evaluation of pharmaceutical pictograms in a low-literate South African population. Patient Educ Couns. 2001;45:87-99.[ go to PubMed ]
13. McMahon SR, Rimsza ME, Bay RC. Parents can dose liquid medication accurately. Pediatrics. 1997;100:330-3.[ go to PubMed ]
14. Youmans S, Schillinger D. Functional health literacy and medication use: the pharmacist's role. Ann Pharmacother. 2003;37:1726-9.[ go to PubMed ]
Figure. The "Teach-back" Method in Clinician—Patient Education (9)